Skip to main content
Log in

On the Normal Approximation for the Distribution of the Number of Simple or Compound Patterns in a Random Sequence of Multi-state Trials

  • Published:
Methodology and Computing in Applied Probability Aims and scope Submit manuscript

Abstract

Distributions of numbers of runs and patterns in a sequence of multi-state trials have been successfully used in various areas of statistics and applied probability. For such distributions, there are many results on Poisson approximations, some results on large deviation approximations, but no general results on normal approximations. In this manuscript, using the finite Markov chain imbedding technique and renewal theory, we show that the number of simple or compound patterns, under overlap or non-overlap counting, in a sequence of multi-state trials follows a normal distribution. Poisson and large deviation approximations are briefly reviewed.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  • R. Arratia, L. Goldstein, and L. Gordon, “Poisson approximation and the Chen–Stein method,” Statistical Science vol. 5 pp. 403–434, 1990.

    MATH  MathSciNet  Google Scholar 

  • N. Balakrishnan and M. V. Koutras, Runs and Scans with Applications, Wiley: New York, 2002.

    MATH  Google Scholar 

  • R. R. Bahadur,“Some limit theorems in statistics,” Regional Conference Series in Applied Mathematics, SIAM, 1971.

  • A. D. Barbour and O. Chryssaphinou, “Compound Poisson approximation: A user’s guide,” Annals of Applied Probability vol. 11 pp. 964–1002, 2001.

    Article  MATH  MathSciNet  Google Scholar 

  • A. D. Barbour, O. Chryssaphinou, and M. Roos, “Compound Poisson approximation in reliability theory,” IEEE Transactions on Reliability vol. 44 pp. 393–402, 1995.

    Article  Google Scholar 

  • A. D. Barbour, L. Holst, and S. Janson, Poisson Approximation, Oxford Studies in Probability, Oxford University Press: New York, 1992.

    MATH  Google Scholar 

  • P. Billingsley, Convergence of Probability Measures, Wiley: New York, 1968.

    MATH  Google Scholar 

  • J. Cai, “Reliability of a large consecutive-k-out-of-n:F system with unequal component reliability,” IEEE Transactions on Reliability vol. 43 pp. 107–111, 1994.

    Article  Google Scholar 

  • Y. M. Chang, “Distribution of waiting time until the r-th occurrence of a compound pattern,” Statistics & Probability Letters vol. 75 pp. 29–38, 2005.

    Article  MATH  MathSciNet  Google Scholar 

  • L. H. Y. Chen, “Poisson approximation for dependent trials,” Annals of Probability vol. 3 pp. 534–545, 1975.

    MATH  Google Scholar 

  • J. Chen and X. Huo, “Distribution of the length of the longest significance run on a Bernoulli net and its applications,” Journal of the American Statistical Association vol. 473 pp. 321–331, 2006.

    Article  MathSciNet  Google Scholar 

  • V. M. Dwyer, “The influence of microstructure on the probability of early failure in aluminum-based interconnects,” Journal of Applied Physics vol. 96 pp. 2914–2922, 2004.

    Article  Google Scholar 

  • W. Feller, An Introduction to Probability Theory and its Applications (Vol. I, 3rd ed.) Wiley: New York, 1968.

    MATH  Google Scholar 

  • J. C. Fu, “Bounds for reliability of large consecutive-k-out-of-n:F systems with unequal component reliability,” IEEE Transactions on Reliability vol. 35 pp. 316–319, 1986.

    Article  MATH  Google Scholar 

  • J. C. Fu and W. Y. W. Lou, Distribution Theory of Runs and Patterns and Its Applications: A Finite Markov Chain Imbedding Approach, World Scientific: New Jersey, 2003.

    MATH  Google Scholar 

  • J. C. Fu and W. Y. W. Lou, “Waiting time distributions of simple and compound patterns in a sequence of R-th order Markov dependent multi-state trials,” Annals of the Institute of Statistical Mathematics vol. 28 pp. 291–310, 2006

    Article  MathSciNet  Google Scholar 

  • W. Hoeffding and H. Robbins, “The central limit theorem for dependent random variables,” Duke Mathematical Journal vol. 15 pp. 773–780, 1948.

    Article  MATH  MathSciNet  Google Scholar 

  • M. V. Koutras, “On a waiting time distribution in a sequence of Bernoulli trials,” Annals of the Institute of Statistical Mathematics vol. 48 pp. 789–806, 1996.

    Article  MATH  MathSciNet  Google Scholar 

  • M. V. Koutras and S. G. Papastavridis, “Application of the Stein–Chen method for bounds and limit theorems in the reliability of coherent structures,” Naval Research Logistic vol. 40 pp. 617–631, 1993.

    MATH  MathSciNet  Google Scholar 

  • M. V. Koutras, “Waiting time distributions associated with runs of fixed length in two-state Markov chains,” Annals of the Institute of Statistical Mathematics vol. 49 pp. 123–139, 1997.

    Article  MATH  MathSciNet  Google Scholar 

  • P. A. MacMahon, Combinatory Analysis, Cambridge University Press: London, 1915.

    Google Scholar 

  • D. L. McLeish, “Dependent central limit theorems and invariance principles,” Annals of Probability vol. 2 pp. 620–628, 1974.

    MATH  MathSciNet  Google Scholar 

  • M. Muselli, “New improved bounds for reliability of consecutive-k-out-of-n:F systems,” Journal of Applied Probability vol. 37 pp. 1164–1170, 2000.

    Article  MATH  MathSciNet  Google Scholar 

  • G. Nuel, Fast p-value Computations Using Finite Markov Chain Imbedding: Application to Local Score and Pattern Statistics, TR223 Université d’Evry Val d’Essonne, 2005.

  • G. Nuel, “LD-SPatt: Large deviations statistics for patterns on Markov chains,” Journal of Computational Biology vol. 11 pp. 1023-1033, 2004.

    Article  Google Scholar 

  • Y. Rinott and V. Rotar, “Normal approximations by Stein’s method,” Decisions in Economics and Finance vol. 23 pp. 15–29, 2000.

    Article  MATH  MathSciNet  Google Scholar 

  • J. Riordan, An Introduction to Combinatorial Analysis, Wiley: New York, 1958.

    MATH  Google Scholar 

  • S. Robin and J. J. Daudin, “Exact distribution of word occurrences in a random sequence of letters,” Journal of Applied Probability vol. 36 pp. 179–193, 1999.

    Article  MATH  MathSciNet  Google Scholar 

  • C. Stein, “Approximate computation of expectations,” Institute of Mathematical Statistics Lecture Notes—Monograph Series 7, Institute of Mathematical Statistics, Hayward, CA, 1986.

  • M. S. Waterman, Introduction to Computational Biology, Chapman and Hall: New York, 1995.

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to W. Y. Wendy Lou.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Fu, J.C., Lou, W.Y.W. On the Normal Approximation for the Distribution of the Number of Simple or Compound Patterns in a Random Sequence of Multi-state Trials. Methodol Comput Appl Probab 9, 195–205 (2007). https://doi.org/10.1007/s11009-007-9019-5

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11009-007-9019-5

Keywords

AMS 2000 Subject Classification

Navigation